Alert archive / Wisconsin / River Flood Watches in 2016
River Flood Watch 5, NWS Milwaukee, WI
NWS Milwaukee, WI issued this river flood watch at Sep 21, 2016, 9:11 PM CDT for Jefferson County, Wisconsin. It took effect at Sep 27, 2016, 7:00 AM CDT. It was in force for .
The area
The counties it named.
The facts
- Issued
- Sep 21, 2016, 9:11 PM CDT (02:11 UTC)
- In effect from
- Sep 27, 2016, 7:00 AM CDT
- Expired
- Sep 22, 2016, 10:01 PM CDT
- In force
- Issued by
- NWS Milwaukee, WI
- Area
- Storm-based polygon
- Flood severity
- None
County Jefferson County, WI
The radar
The Milwaukee radar (KMKX), 19 km from the middle of the area, began a volume at 02:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Crawfish River at Milford (MILW3).
- Action stage
- 5 ft
- Minor stage
- 7 ft
- Moderate stage
- 9 ft
- Major stage
- 10 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 05426000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
What forecasters said that day
The local office's own words before this river flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before this river flood watch went out at Sep 21, 8:48 PM CDT, 23 minutes earlier.
Area forecast discussion, Sep 21, 8:48 PM CDT, 23 minutes before
Area Forecast Discussion
National Weather Service Milwaukee/Sullivan WI
848 PM CDT WED SEP 21 2016
.UPDATE...Showers and thunderstorms have continued to regenerate
and affect portions of Sauk, Columbia and Marquette counties
during the evening. Some locations in these counties received 2 to
3 inches earlier today, and an additional 1-2 inches has fallen in
parts of the counties this evening near/over the same area.
Vigorous upstream short wave over northwest IA expected to move
northeast into central WI overnight. With upstream convection over
northeast IA expected to lose its severity but track northeast and
low level frontogenetical forcing expected to line up across
central WI, went ahead and issued an Areal Flood Warning for these
three counties until around 13z Thursday. May not get flash
flooding, but expect more gradual urban and rural flooding
expected from the prolonged and persistent moderate to heavy
rainfall. General ponding or buildup of water in low-lying, flood
prone areas as well as small creeks and streams is expected. Will
keep Flash Flood Watch going as is for now.
&&
.AVIATION/06Z TAFS/...Expect bulk of showers and storms to remain
north of TAF sites tonight but possible a few could sneak into the
TAF vicinity. Better chance later Thursday into Thursday night for
more widespread showers and storms returning. Mostly VFR
conditions expected into Thursday.
&&
.MARINE...Showers and storms likely to affect northern marine
zones overnight with decreasing chances farther south. Few gusty
winds are expected with storms, but should remain below 33 knots.
Expect north to northeast winds to become more southeast overnight
and remain mostly 5 to 15 knots. Main concern is burst of winds
associated with passing back door cold front sagging south through
near shore waters Thursday night. Northeast wind gusts could
approach Small Craft Advisory levels.
&&
.PREV DISCUSSION... /Issued 317 PM CDT WED SEP 21 2016/
SHORT TERM...
TONIGHT - Confidence...Medium
LLJ will continue to impinge on 850 baroclinic zone situated across
southern Minnesota into wrn WI. Surface warm front across central WI
with MCS modified cooler airmass/outflow to our southwest. In
addition water vapor/models show shortwave energy riding northeast
from the Plains. Some divergence associated noted tied to upper jet
riding nearly west/east across US/Canada border. This will result in
the continuation of tsra development through the night. Ongoing
convection traversing the Flash Flood watch area in the northern
CWA. The latest meso progs develop more of a line deeper into the
night but they have trended this further south into the axis of
better MLCAPE that is set up to our west. Rather impressive buildup
of CAPE across parts of central Iowa with temps into the 90s/dew
points in 70s. Looks like the best 850 forcing will be across the
northern CWA closer to better baroclinicity and surface warm front.
The stronger line that draws closer to WI later in the night may end
up diving more across ern IA where aforementioned surface based
instability/instability gradient is better aligned. However still
expect potential for elevated activity to traverse parts of the area
and perhaps weaker linear system arriving later. The better focus
for training storms tied to LLJ looks better set up where the Flash
Flood Watch is in place. So see no need to expand this any further
to the southeast at this time.
THURSDAY - Confidence...Medium
LLJ and shortwave are proggd to shift east by afternoon. A surface
trough/boundary takes shape across central Wisconsin and this shifts
south during the day. Southwest 850 winds maintain gradual waa.
While primary shortwave shifts east by midday there are
indications that additional ripples in the flow will be possible.
Consensus of meso progs suggests northern/western CWA stands by the
best potential for seeing the better precip. Temps again tricky
given precip, cloud, boundary positions so for now stayed pretty
close to blended numbers.
THURSDAY night and Friday...Forecast Confidence...Medium
The upper zonal flow begins to break down as a ridge builds over
the northern plains and the strong jet across the upper great
lakes moves east. Upper level divergence and 700 mb upward motion
weakens by midnight. Deep moisture will remain in the low levels
through 700 mb. 850 mb winds weaken with the strong low level jet
well west across the plains. zero to 1 km mixed layer CAPE
diminishes and is around 500 Joules/kg mainly southwest of
Madison with the surface boundary just to the southwest. GFS QPF
is rather light.
Friday night and Saturday...Forecast Confidence...Medium
The upper ridge builds across the Upper Mississippi River Valley
as a strong trough moves into the Rockies area. Little in the way
of upper divergence with 700 mb upward motion increasing Saturday
afternoon.
700 mb RH decreases but 850 mb moisture remains. the low level jet
weakens as it moves east toward the Mississippi River valley.
Surface dewpoints rise over south central Wisconsin. Little in the
way of precipitation on the GFS until Saturday afternoon, west of
Madison.
LONG TERM...
SUNDAY THROUGH Wednesday...Forecast Confidence...Low
The GFS and ECMWF all have a trough over the Central U.S, but the
GFS cuts of an upper low earlier and much farther north. Both
models take a band of moderate to heavy precipitation across
Southern Wisconsin Sunday. Then the surface pattern diverges with
the GFS bringing a dry slot into the area, while the ECMWF
continues the potential for moderate to heavy rainfall with a
strong surface low pushing north from the mid Mississippi valley
into Eastern Iowa and towards the northern plains. By wednesday
both the GFS and ECMWF are fairly dry.
1000 to 500 mb Thickness values are quite low with much cooler
temperatures expected.
AVIATION/00Z TAFS/...
Patchy MVFR cigs noted but by and large
expecting VFR conditions to prevail. Expecting an active period to
persist into Thursday with several bouts of convection. Many of the
models focus the better action north or west of the TAF sites but
some models showing potential for another MCS to arrive in closer
proximity to TAF sites very late tonight or into Thursday
morning,but latest runs have the strongest portion of this line
shifting more to our south and west vcnty of surface instability
axis. At this time expecting only the usual potential for MVFR
cigs/vsbys associated with hvy rain/convection and nothing too
widespread.
MARINE...
Northeast winds are expected to develop thursday night and
into Friday which may reach or exceed Small Craft Advisory
thresholds.
&&
.MKX Watches/Warnings/Advisories...
WI...FLASH FLOOD WATCH through Thursday evening for WIZ046-047-051-
052-056>058-062-063.
LM...None.
&&
UPDATE...MBK
TONIGHT/Thursday AND AVIATION/MARINE...Collar
Thursday NIGHT THROUGH Wednesday...HentzHazardous weather outlook, Sep 21, 3:24 PM CDT, 5 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 324 PM CDT WED SEP 21 2016 WIZ046-047-051-052-056>060-062>072-222030- MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE- WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE- LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA- 324 PM CDT WED SEP 21 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN. .DAY ONE...TONIGHT MORE SHOWERS AND THUNDERSTORMS WITH HEAVY RAIN ARE EXPECTED. A FLASH FLOOD WATCH HAS BEEN POSTED MAINLY NORTH OF A LINE STRETCHING FROM SHEBOYGAN TO JUNEAU TO MADISON TO MINERAL POINT THROUGH THURSDAY. ADDITIONAL RAINFALL AMOUNTS OF 1 TO 2 INCHES WILL BE COMMON WITH LOCALLY 3 TO 4 INCHES POSSIBLE. THERE IS A MARGINAL RISK FOR SEVERE THUNDERSTORMS WEST OF A FOND DU LAC TO LAKE GENEVA LINE. THE PRIMARY THREAT IS LARGE HAIL AND DAMAGING WIND. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY MORE SHOWERS AND THUNDERSTORMS WITH HEAVY RAIN ARE EXPECTED INTO THURSDAY EVENING...MAINLY FOR THE SAME AREA HIGHLIGHTED FOR TODAY AND TONIGHT. THE FLASH FLOOD WATCH CONTINUES THROUGH 7 PM THURSDAY. CHANCES OF THUNDERSTORMS ARE FORECAST AGAIN FOR SUNDAY AND INTO EARLY NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING. ANY RAINFALL REPORTS OF SIGNIFICANT ACCUMULATION ARE APPRECIATED. LMZ643>646-222030- SHEBOYGAN TO PORT WASHINGTON WI- PORT WASHINGTON TO NORTH POINT LIGHT WI- NORTH POINT LIGHT TO WIND POINT WI- WIND POINT WI TO WINTHROP HARBOR IL- 324 PM CDT WED SEP 21 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN. .DAY ONE...TONIGHT THUNDERSTORMS ARE LIKELY. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY NORTHEAST WINDS AND WAVES MAY APPROACH SMALL CRAFT ADVISORY LEVELS THURSDAY NIGHT AND FRIDAY. THE CHANCE FOR THUNDERSTORMS WILL CONTINUE THROUGH THURSDAY NIGHT...THEN AGAIN SUNDAY INTO EARLY NEXT WEEK. HENTZ WWW.WEATHER.GOV/MKX
In the hours before
Local storm report, Sep 21, 5:03 PM CDT, 4 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
503 PM CDT WED SEP 21 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0440 PM HEAVY RAIN MADISON 43.08N 89.38W
09/21/2016 U0.00 INCH DANE WI PUBLIC
STREET FLOODING ALONG NORTHPORT DRIVE. RELAYED VIA
TWITTER.
&&
JTSSpecial weather statement, Sep 21, 5:08 PM CDT, 4 hours 3 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 508 PM CDT WED SEP 21 2016 WIZ057-058-063-064-069-070-212300- JEFFERSON-ROCK-COLUMBIA-DODGE-DANE-WALWORTH- 508 PM CDT WED SEP 21 2016 ...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN COLUMBIA...WESTERN JEFFERSON...SOUTHWESTERN DODGE AND EASTERN DANE COUNTIES... AT 507 PM CDT...STRONG THUNDERSTORMS WERE CLUSTERED NEAR SUN PRAIRIE... MOVING EAST AT 25 MPH. NICKEL SIZE HAIL IS POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... EASTERN MADISON...SUN PRAIRIE...STOUGHTON...FORT ATKINSON... JEFFERSON...MCFARLAND...MONONA...WINDSOR...LAKE MILLS...EDGERTON... COLUMBUS...MARSHALL...WATERLOO...DEFOREST...COTTAGE GROVE... DEERFIELD...CAMBRIDGE...LAKE KOSHKONONG...LAKE RIPLEY AND ALBION. TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THISE STORMS...AND MAY CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. LAT...LON 4285 8931 4334 8939 4338 8884 4284 8877 TIME...MOT...LOC 2207Z 268DEG 24KT 4322 8919 MRC
Local storm report, Sep 21, 5:37 PM CDT, 3 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
537 PM CDT WED SEP 21 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0507 PM HAIL DE FOREST 43.25N 89.35W
09/21/2016 E0.75 INCH DANE WI BROADCAST MEDIA
TIME ESTIMATED FROM RADAR. RELAYED VIA TWITTER.
0510 PM HAIL DE FOREST 43.25N 89.35W
09/21/2016 E1.00 INCH DANE WI PUBLIC
RELAYED VIA TWITTER.
&&
JTSLocal storm report, Sep 21, 5:42 PM CDT, 3 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
542 PM CDT WED SEP 21 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0507 PM HAIL DE FOREST 43.25N 89.35W
09/21/2016 E0.88 INCH DANE WI TRAINED SPOTTER
RELAYED VIA FACEBOOK.
&&
JTSSpecial weather statement, Sep 21, 6:40 PM CDT, 2 hours 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
640 PM CDT WED SEP 21 2016
WIZ056>058-063>065-220030-
JEFFERSON-WAUKESHA-SAUK-COLUMBIA-DODGE-DANE-
640 PM CDT WED SEP 21 2016
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN SAUK...
COLUMBIA...NORTHERN JEFFERSON...SOUTHWESTERN DODGE AND NORTHEASTERN
DANE COUNTIES...
AT 638 PM CDT...STRONG THUNDERSTORMS WERE CLUSTERED NEAR
POYNETTE...OR 7 MILES EAST OF LAKE WISCONSIN...MOVING EAST AT 25 MPH.
DIME SIZE HAIL IS POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
WATERTOWN...BARABOO...PORTAGE...COLUMBUS...WATERLOO...
WISCONSIN DELLS...LAKE WISCONSIN...LODI...LAKE DELTON...POYNETTE...
PARDEEVILLE...FALL RIVER...RIO...CAMBRIA...LEBANON...
ARLINGTON AND WYOCENA.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
LAT...LON 4335 8965 4364 8985 4363 8917 4322 8853
4304 8851
TIME...MOT...LOC 2338Z 264DEG 23KT 4338 8942
MRCSpecial weather statement, Sep 21, 7:13 PM CDT, 1 hour 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
713 PM CDT WED SEP 21 2016
WIZ056-220045-
SAUK-
713 PM CDT WED SEP 21 2016
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN SAUK COUNTY...
AT 713 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR REEDSBURG...
MOVING EAST AT 25 MPH.
NICKEL SIZE HAIL IS POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
REEDSBURG...NORTH FREEDOM...LA VALLE...ROCK SPRINGS...LOGANVILLE...
IRONTON AND LIME RIDGE.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
LAT...LON 4361 9021 4364 8990 4364 8985 4342 8978
4344 9019 4355 9019 4356 9020
TIME...MOT...LOC 0013Z 264DEG 22KT 4353 9012
MRCThe office that day
Everything else NWS Milwaukee, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 21, 7:13 PM CDT | Special Weather Statement | MKX | Sauk | 32 min |
| Sep 21, 8:14 PM CDT | Areal Flood Warning | MKX | Columbia, Marquette, Sauk | 12 hr |
| Sep 21, 9:10 PM CDT | River Flood Warning | MKX | Sauk | 7 days |
| Sep 21, 9:10 PM CDT | River Flood Warning | MKX | Sauk | 9 days |
| Sep 21, 9:11 PM CDT | River Flood Watch | MKX | Columbia | 5 days |
| Sep 21, 10:06 PM CDT | Special Weather Statement | MKX | Iowa, Sauk | 39 min |
| Sep 22, 2:35 AM CDT | Special Weather Statement | MKX | Sauk | 55 min |
| Sep 22, 5:53 AM CDT | River Flood Watch | MKX | Sauk | 3 days |
| Sep 22, 3:14 PM CDT | River Flood Warning | MKX | Columbia | 5 days |
Nearby
River Flood Watches in Wisconsin, 2016Every river flood watch in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.